Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 10, 2016, 5:26 PM EDT for Chautauqua County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 5:26 PM EDT (21:26 UTC)
- Expired
- Aug 10, 2016, 6:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
796 WWUS81 KBUF 102126 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 526 PM EDT WED AUG 10 2016 NYZ019-020-102230- CATTARAUGUS-CHAUTAUQUA- 526 PM EDT WED AUG 10 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES... AT 523 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER PANAMA AND JAMESTOWN...OR 8 MILES EAST OF CLYMER...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...LAKEWOOD...FALCONER... CLYMER...JAMESTOWN WEST...FINDLEY LAKE...FREWSBURG AND BUSTI. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 23. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4215 7976 4220 7864 4200 7862 4200 7976 TIME...MOT...LOC 2123Z 263DEG 19KT 4206 7948 $$ WELCH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 4:42 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 10, 4:42 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 442 PM EDT WED AUG 10 2016 .SYNOPSIS... Midsummer heat and humidity will continue through the end of the work week...with scattered showers and thunderstorms possible inland from the Great Lakes each afternoon. As we move into the weekend the potential for more widespread and potentially beneficial rain will increase as a slow moving frontal boundary sags into our region... and multiple waves of low pressure ripple eastward along it. && .NEAR TERM /THROUGH THURSDAY/... For the rest of this afternoon...incoming drier air in the wake of last night's shortwave along with building ridging at all levels should result in a continued general trend toward more sunshine and largely dry conditions. The one exception to this will be across the Southern Tier and far interior portions of the Finger Lakes...where daytime heating of our very warm/humid airmass and developing lake breeze boundaries will likely lead to the redevelopment of some widely scattered to scattered convection...the beginnings of which are now being noted both on upstream radars and regional satellite imagery. Temperature-wise, 850 mb temps of around +18C will again support highs in the mid 80s to lower 90s...with the warmest readings (lower 90s) extending from northern portions of the Niagara Frontier to the middle and lower Genesee Valley. Coupled with dewpoints in the upper 60s to lower 70s...this will make for uncomfortable conditions with heat indices reaching into the 90s...though likely remaining below heat advisory levels. Tonight...any lingering diurnally-driven convection should quickly fall apart this evening with both diminishing heating and the loss of the supporting lake breeze boundaries. This should result in a return to mainly dry weather for the balance of the night...though an additional stray shower or storm cannot be completely ruled out across the Southern Tier...which will lie just north of a corridor of shortwave energy passing across Pennsylvania from west to east...and where some slight chance PoPs will remain in play overnight. Otherwise...dewpoints holding in the 65-70 degree range and temps ranging from the mid-upper 60s (higher terrain) to the lower 70s (lower elevations) will make for another sultry summer night...with lowering temp-dewpoint spreads also possibly allowing for the development of some patchy fog across the North Country overnight. On Thursday...the heat and humidity will continue with 850 mb temps of around +18C again supporting highs ranging from the mid 80s across the higher terrain to the lower 90s across our lower elevations away from lake influences...while dewpoints will hold steady in the upper 60s to lower 70s. This will again allow heat indices to climb into the 90s...with these reaching as high as the mid to upper 90s across portions of the Genesee Valley and Finger Lakes (or to just below heat advisory criteria). As for convective potential on Thursday...a generally dry start to the day will more than likely give way to renewed scattered shower and thunderstorm activity south of Lake Ontario during the late morning and afternoon hours as diurnal heating of our very warm and humid airmass renders the atmosphere increasingly unstable...and as lake breeze boundaries redevelop. Given the lack of any noteworthy synoptic-scale forcing...the vast bulk of these should again tend to focus along and inland from the developing lake breeze boundaries...or across the Southern Tier/Genesee Valley and Finger Lakes. With precipitable water values also climbing back toward 2 inches and a weak large-scale flow remaining in place... some of the storms could again be slow-moving and capable of producing locally heavy rainfall. && .SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY/... An east-west frontal boundary will remain nearly stationary to our north on Thursday night before very slowly drifting south across Lake Ontario Friday night and then gradually dropping across the region over the weekend. Ahead of this front, it will be hot and moist, with periodic showers and thunderstorms through the end of the work week. Showers and thunderstorms will become more widespread over the weekend, with the potential to produce heavy rainfall and flash flooding. On Thursday night it is difficult to completely rule out a thunderstorm, however coverage should be limited with this boundary too far north to provide a focus for convection. Chances will increase on Friday, fueled by the moist airmass and increasing daytime instability. Meanwhile, low pressure will approach from the Upper Lakes Region which will increase mid-level winds on Friday and Saturday. This will keep any storms that do form moving, with modest wind shear suggesting a marginal risk for strong to severe storms. The potential for heavy rain is a greater concern with precipitable water values are literally off the charts. Model consensus shows PWATS over 2 inches which is in the 99th percentile for this time of year. In addition to this, a frontal boundary should very slowly drop from north to south across the region Saturday and Sunday and this will provide a focus for convection. Convection is likely to be driven by subtle waves which will probably not be accurately modeled this far out. However model consensus does agree on the patten, and individual model runs develop convective complexes which have the potential to bring very heavy rainfall to some locations. This is not to say that all areas will get heavy rain (or even any rain), since heavy rain will be localized and rainfall amounts vary by location. And of course some rain would provide drought relief, but very heavy rain will still cause flooding even with the dry antecedent conditions. Highs on Friday should range from the mid 80s to lower 90s and this combined with dew points near 70 will result in heat index values in the mid to upper 90s across the Genesee Valley and Finger Lakes Region. Temperatures over the weekend will only be slightly cooler,and it will remain very humid. The moisture will also prevent temperatures from dropping much overnight. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... A drier airmass will slowly works it way into the area for the start of next week as the slow-moving frontal boundary shifts south and east of the forecast area. Scattered showers and thunderstorms will remain possible on Monday, before notably drier air and lower dew points work their way into the region for Tuesday and Wednesday. Temperatures will remain near seasonal values in the low to mid 80s across the region behind the front, with a slow warming trend toward mid-week. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... With respect to precipitation potential during the TAF period...this will come in two main chunks tied to the peak of the diurnal heating cycle both this afternoon and again Thursday afternoon. In both cases... diurnal heating of our very warm and humid airmass and developing lake breeze boundaries will lead to the development of widely scattered to scattered showers and storms across the Southern Tier and interior Finger Lakes this afternoon...and again across the Southern Tier/Genesee Valley and Finger Lakes regions Thursday afternoon. Expect the activity to peak during the mid to late afternoon hours both days...before diminishing with the loss of heating during both evenings. While any of these showers/ storms will have the potential to produce brief/localized reductions to IFR/MVFR...the inherent difficulty in exactly timing/placing such activity precludes the usage of much more than VCTS/VCSH in the TAFs for now. Otherwise...largely dry VFR conditions will prevail save for a couple possible exceptions. One of these will be east of Lake Ontario later tonight...where nocturnal cooling of our humid airmass will allow boundary layer temperatures to approach dewpoints...and could lead to the development of at least some patchy MVFR fog as currently noted in the KART TAF...with IFR fog not out of the question. The other will be across interior portions of the Southern Tier...where some very low stratus could redevelop later on tonight...though this remains more questionable given the potential for at least some mid level clouds to remain in place...a factor that could preclude the development of lower clouds. Outlook... Thursday night and Friday...Mainly VFR with chance of showers and thunderstorms. Saturday and Sunday...VFR/MVFR with scattered to potentially more numerous showers and thunderstorms. Monday...Mainly VFR with chance of showers. && .MARINE... For the next couple of days...a relatively weak to modest pressure gradient will persist across the Lower Great Lakes...resulting in gradient winds and waves remaining below small craft advisory levels. This stated...locally higher winds and waves will be possible within widely scattered showers and thunderstorms both Thursday and Friday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR NEAR TERM...JJR SHORT TERM...APFFEL LONG TERM...CHURCH AVIATION...CHURCH MARINE...JJR
Hazardous weather outlook, Aug 10, 5:45 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 545 AM EDT WED AUG 10 2016 NYZ007-008-010-012-019>021-085-110945- JEFFERSON-LEWIS-NORTHERN ERIE-WYOMING-CHAUTAUQUA-CATTARAUGUS- ALLEGANY-SOUTHERN ERIE- 545 AM EDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COMPLEX FRONTAL ZONE IS FORECAST TO STALL OVER OUR REGION SATURDAY THROUGH MONDAY. A SERIES OF DISTURBANCES WILL MOVE ALONG THIS FRONTAL ZONE AND COMBINE WITH AN EXTREMELY MOIST AIRMASS TO BRING THE POTENTIAL FOR PERIODS OF RAIN AND SCATTERED THUNDERSTORMS. IF THIS RAIN MATERIALIZES IT WILL INITIALLY BE BENEFICIAL TO OUR DROUGHT...HOWEVER THERE IS SOME POTENTIAL FOR THE RAIN TO BECOME HEAVY ENOUGH LOCALLY TO PRODUCE ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 545 AM EDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>006-011-013-014-110945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-GENESEE- LIVINGSTON-ONTARIO- 545 AM EDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS TODAY WILL SEND APPARENT TEMPERATURES WELL INTO THE 90S, POSSIBLY TOUCHING 100F IN SPOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS THURSDAY WILL AGAIN SEND APPARENT TEMPERATURES WELL INTO THE 90S, POSSIBLY TOUCHING 100F IN SPOTS. A COMPLEX FRONTAL ZONE IS FORECAST TO STALL OVER OUR REGION SATURDAY THROUGH MONDAY. A SERIES OF DISTURBANCES WILL MOVE ALONG THIS FRONTAL ZONE AND COMBINE WITH AN EXTREMELY MOIST AIRMASS TO BRING THE POTENTIAL FOR PERIODS OF RAIN AND SCATTERED THUNDERSTORMS. IF THIS RAIN MATERIALIZES IT WILL INITIALLY BE BENEFICIAL TO OUR DROUGHT...HOWEVER THERE IS SOME POTENTIAL FOR THE RAIN TO BECOME HEAVY ENOUGH LOCALLY TO PRODUCE ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 10, 5:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 526 PM EDT WED AUG 10 2016 NYZ019-020-102230- CATTARAUGUS-CHAUTAUQUA- 526 PM EDT WED AUG 10 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES... AT 523 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER PANAMA AND JAMESTOWN...OR 8 MILES EAST OF CLYMER...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...LAKEWOOD...FALCONER... CLYMER...JAMESTOWN WEST...FINDLEY LAKE...FREWSBURG AND BUSTI. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 23. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4215 7976 4220 7864 4200 7862 4200 7976 TIME...MOT...LOC 2123Z 263DEG 19KT 4206 7948 WELCH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:39 AM EDT | Special Weather Statement | BUF | Erie | 66 min |
| Aug 10, 2:29 AM EDT | Special Weather Statement | BUF | Genesee | 61 min |
| Aug 10, 3:06 AM EDT | Special Weather Statement | BUF | Monroe | 54 min |
| Aug 10, 5:37 PM EDT | Flash Flood Warning | BUF | Chautauqua | 3 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.